On May 16, Montgomery County Public Schools announced a new guidance that allows students to carry Narcan on school grounds during school sponsored activities and throughout the school day for use in the event of an emergency.
Narcan is a nasal medicine spray that can help treat (narcotic) overdoses in an emergency situation. Under this regulation, students would not be disciplined or receive consequences for carrying or using the medicine. Ideally, this new plan will help reduce the number of overdose cases and help save the lives of students and others without waiting for an emergency response.
In January, MCPS held an event called the ‘’Family Forum On Fentanyl’’ to help train people to use Narcan properly. Due to overdose cases at BCC,MCPS thought it was necessary to do something about that.
We interviewed the health technician, Ms Evelyn Harkins about the use of Narcan. When asked about the potential usage of Narcan in schools, Ms Harkins stated, “I hope anyone who carries it would be trained by the pharmacist you get it from.”
When asked about the effectiveness, Ms Harkins stated she hopes students are trained “to look for the true signs of an overdose, as opposed to someone who is just sleeping.”
“If used properly, it would be awesome,” Ms Harkins stated. When asked about the possible negative effects, she responded that it “can’t really hurt, so no. I think it would be an asset.” How to use narcan? Check below for the steps on how to use Narcan.
Check below for the steps on how to use Narcan.
Step 1. Lay the person on their back to receive a dose of NARCAN Nasal Spray.
Step 2. Remove NARCAN Nasal Spray from the box.
Step 3. Peel back the tab with the circle to open the NARCAN Nasal Spray.
For youth overdose. Do not remove or test the NARCAN Nasal Spray until ready to use.
Hold the NARCAN Nasal Spray with your thumb on the bottom of the red plunger and your first and middle fingers on either side of the nozzle.
Step 4. Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose.
Press the red plunger firmly to give the dose of NARCAN Nasal Spray.
Step 6. Remove the NARCAN Nasal Spray from the nostril after giving the dose. What to do after NARCAN Nasal Spray has been used:
Step 7. Get emergency medical help right away!! • Move the person on their side (recovery position) after giving NARCAN Nasal Spray. • Watch the person closely. • If the person does not respond by waking up, to voice or touch, or breathing normally another dose may be given. NARCAN Nasal Spray may be dosed every 2 to 3 minutes, if available. • Repeat Steps 2 through 6 using a new NARCAN Nasal Spray to give another dose in the other nostril. If additional NARCAN Nasal Sprays are available, Steps 2 through 6 may be repeated every 2 to 3 minutes until the person responds or emergency medical help is received.
Step 8. Put the used NARCAN Nasal Spray back into its box.
Step 9. Throw away (dispose of) the used NARCAN Nasal Spray in a place that is away from children. These directions are from Narcan.com if you want more info!
x Each NARCAN Nasal Spray has 1 dose and cannot be reused. x You do not need to prime NARCAN Nasal Spray.